Alert archive / South Dakota / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Sioux Falls, SD

June 8, 2004Gregory County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jun 8, 2004, 11:28 PM CDT for Gregory County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 11:28 PM CDT (04:28 UTC)
Expired
Jun 9, 2004, 2:30 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Gregory County, SD

The radar

The North Platte radar (KLNX), 187 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 090430
FFWFSD
SDC053-090730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 PM CDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 230 AM CDT

* AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED POTENTIAL FLASH FLOODING FROM A THUNDERSTORM OVER        
  NORTHERN GREGORY COUNTY...MOVING EAST AT 20 MPH.

TRAINING OF THUNDERSTORMS OVER THE SAME AREA...WITH ESTIMATED 
RAINFALL OVER NORTHERN GREGORY OF 3 TO 4 INCHES WILL LIKELY CAUSE 
AREAS OF FLASH FLOODING. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 
INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 200 AM CDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4350 9952 4320 9951 4320 9890 4349 9934

$$

08
2 follow-up statements
000 
WGUS73 KFSD 090542
FFSFSD
SDC053-090730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 AM CDT WED JUN 9 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM CDT FOR GREGORY
COUNTY...

AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THE STORMS 
CONTINUED TO DEVELOP OVER NORTHERN GREGORY COUNTY AND TRIPP 
COUNTY...THEN LIFT SLOWLY NORTHEAST. THIS CONTINUED DEVELOPMENT OVER 
THE SAME LOCATION FOR THE LAST SEVERAL HOURS HAS RESULTED IN AN 
ESTIMATED 4 TO 5 INCHES OF RAIN OVER NORTHERN GREGORY COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4350 9952 4320 9951 4320 9890 4349 9934

$$

08
000 
WGUS73 KFSD 090739
FFSFSD
SDC053-090830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 AM CDT WED JUN 9 2004

...FLASH FLOOD WARNING HAS EXPIRED FOR GREGORY COUNTY...

AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS OVER WEAKENED OVER THE LAST HOUR.  SCATTERED 
THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH THE EARLY MORNING 
HOURS...BUT ADDITIONAL RAINFALL IS EXPECTED TO REMAIN UNDER A HALF 
INCH. 

RUNOFF FROM THE EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE CREEKS 
AND STREAMS TO RUN HIGH THIS MORNING...ESPECIALLY OVER NORTHERN 
PARTS OF GREGORY COUNTY WHERE AN ESTIMATED 4 TO 5 INCHES OF RAIN 
FELL OVERNIGHT.  HOWEVER HIGH WATER SHOULD GRADUALLY RECEDE THROUGH 
THE MORNING HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 4350 9952 4320 9951 4320 9890 4349 9934

$$
 13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 8:26 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 8, 8:26 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT TUE JUN 8 2004

.DISCUSSION...

SEVERE THUNDERSTORMS OVER NORTHWEST IOWA HAVE SHIFTED EAST...BUT NEW
THUNDERSTORMS CONTINUE TO DEVELOP OVER SOUTH CENTRAL SD. EXPECT THIS
TREND TO CONTINUE AND EXPECT IT TO FILL IN/TRANSLATE EAST ACROSS
MOST OF THE CWA...ESPECIALLY ALONG AND NORTH OF I90. VERY STRONG
WARM FRONT...AND VERY GOOD/JUICY FORCING IN THE 925MB-850MB
LAYER...WHICH IS SHOWN WELL ON THE NELIGH PROFILER. GFS AND RUC
CURRENTLY HANDLING THINGS BEST AS THE 18Z ETA WAS AGAIN POLLUTED BY
CONVECTIVE BOUNDARIES THAT ARENT THERE...AND IS OFF BY ABOUT 30 TO
50 DEGREES ON THE WIND DIRECTION IN THIS IMPORTANT INFLOW LAYER.
THUS BELIEVE THAT THE FARTHER NORTH QPF OF THE GFS AND RUC CLOSER TO
EXPECTED OUTCOME.

HAVE BUMPED POPS INTO CATEGORICAL ALONG AND NORTH OF INTERSTATE 90
AND CHANGED QPF AMOUNTS TO CLOSER TO AN INCH IN THIS SAME AREA.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Jun 8, 10:29 AM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CDT TUE JUN 08 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1029 AM CDT TUE JUN 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE THIS AFTERNOON
TO EARLY EVENING NEAR AND NORTH OF A FRONTAL BOUNDARY ACROSS
NORTHWEST IOWA. LARGE HAIL...DIME TO QUARTER SIZE...WILL BE
POSSIBLE WITH THE THUNDERSTORMS...GENERALLY SOUTHEAST OF A LINE
FROM TYNDALL SOUTH DAKOTA TO SLAYTON MINNESOTA. IN ADDITION TO
THE HAIL...STORMS ACROSS NORTHWEST IOWA AND EXTREME NORTHEAST
NEBRASKA...COULD PRODUCE SOME DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO
THURSDAY...WITH THE BEST CHANCE FOR ANY SEVERE THUNDERSTORMS
BEING THURSDAY AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER
THREATS FROM THESE STORMS WOULD BE LARGE HAIL...DAMAGING WINDS
AND VERY HEAVY RAINFALL.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON FRIDAY...AND SOME OF
THESE THUNDERSTORMS MAY BE SEVERE. HOWEVER
TIMING...LOCATION...AND THE MAIN SEVERE WEATHER THREATS FROM
THESE STORMS ARE STILL UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT...SOUTHEAST
OF A LINE FROM
TYNDALL SOUTH DAKOTA TO SLAYTON MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 8, 7:06 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             4 E SUTHERLAND          42.97N 95.42W
06/08/2004  1.00 INCH        OBRIEN            IA   BROADCAST MEDIA

&&

PS
Local storm report, Jun 8, 7:11 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 NE KINGSLEY           42.64N 95.90W
06/08/2004  0.75 INCH        PLYMOUTH           IA   PUBLIC

0645 PM     HAIL             8 S DALLAS              43.12N 99.52W
06/08/2004  0.75 INCH        GREGORY            SD   PUBLIC

&&

PS
Local storm report, Jun 8, 7:32 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
732 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             WEBB                    42.95N 95.01W
06/08/2004  0.88 INCH        CLAY               IA   BROADCAST MEDIA

&&

PS
Local storm report, Jun 8, 7:45 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             DALLAS                  43.24N 99.52W
06/08/2004  0.88 INCH        GREGORY            SD   TRAINED SPOTTER

&&

PS
Special weather statement, Jun 8, 8:19 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 PM CDT TUE JUN 8 2004

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-090205-
BUENA VISTA IA-CHEROKEE IA-CLAY-CLAY IA-DAKOTA NE-DICKINSON IA-
DIXON NE-IDA IA-OBRIEN IA-OSCEOLA IA-PLYMOUTH IA-SIOUX IA-UNION-
WOODBURY IA-
819 PM CDT TUE JUN 8 2004

...SEVERE THUNDERSTORM WATCH NUMBER 411 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 411 WHICH WAS IN EFFECT FOR
NORTHEAST NEBRASKA...NORTHWEST IOWA...AND A SMALL PART OF SOUTHEAST
SOUTH DAKOTA HAS BEEN CANCELLED.

SCATTERED SHOWERS AND OCCASIONAL THUNDERSTORMS ARE EXPECTED TO
CONTINUE OVERNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE FROM
LOCALLY HEAVY RAINFALL. ALTHOUGH AN ISOLATED SEVERE STORM CAN NOT BE
RULED OUT THIS EVENING...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS
ENDED ACROSS THE WATCH AREA.

BOUSTEAD
Special weather statement, Jun 8, 8:44 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT TUE JUN 8 2004

SDZ038-050-052-053-057>059-063-064-090300-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
844 PM CDT TUE JUN 8 2004

AT 844 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES NORTHWEST OF
WESSINGTON SPRINGS TO NEAR DIXON. THESE THUNDERSTORMS WERE MOVING TO
THE NORTHEAST AT 25 MPH. THESE THUNDERSTORMS WILL AFFECT THE
COMMUNITIES OF CHAMBERLAIN...WESSINGTON SPRINGS AND KIMBALL. EXPECT
HEAVY RAIN AND SMALL HAIL WITH THE PASSAGE OF THESE STORMS.

MNZ071-072-080-081-089-090-097-098-SDZ056-090300-
COTTONWOOD MN-JACKSON MN-LINCOLN MN-LYON MN-MOODY-MURRAY MN-
NOBLES MN-PIPESTONE MN-ROCK MN-
844 PM CDT TUE JUN 8 2004

AT 844 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF
STRONG THUNDERSTORMS. ONE STRONG STORM WAS LOCATED TO 10 MILES EAST
OF BROOKINGS. THE SECOND STRONG THUNDERSTORM WAS LOCATED 5 MILES
EAST OF FULDA. OTHER SHOWERS AND ISOLATED THUNDERSTORMS WERE
SCATTERED ACROSS SOUTHWEST MINNESOTA. THE STRONGER THUNDERSTORMS
WILL AFFECT THE COMMUNITIES OF IVANHOE...HENDRICKS...TYLER AND
JEFFERS. SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THE
STRONGER THUNDERSTORMS.

BOUSTEAD

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:34 PM CDTSevere Thunderstorm WarningFSDGregory26 min

Nearby

Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.